Monday, June 13, 2011
Zocor Damages Muscles
I used simvastatin for five years at full dosage. Muscle weakness and the related symptoms eventually forced me to which out to another statin which has proven to be much more gentler. This suggests that the issue is specifically an issue with simvastatin rather than any other statin.
If that is the case, then realistically, Zocor and its generics need to be withdrawn in favor of the much better tolerated statins. It was also contraindicated in conjunction with grapefruit which never made a lot of sense were other stains are not.
There are plenty of alternatives available, so this version will not be missed.
High Doses of Statin Can Harm Muscles
Thursday, June 9, 2011 7:53 AM
U.S. health regulators recommended limiting the use of the highest dose of Merck & Co's cholesterol drug Zocor, citing an increased risk of muscle damage.
Zocor, also known as simvastatin, is widely available as a generic drug and is also sold in combination with ezetimibe as Merck's Vytorin and niacin as Abbott's Simcor.
The highest approved dose of 80 mg should be used only by patients who have been taking it for 12 months or more without any evidence of muscle injury, the Food and Drug Administration said on its website.
"We do not see much impact here given the fact that relatively few patients were being started at this high dose," Merck Chief Medical Officer Michael Rosenblatt said.
"Most doctors were already aware that there was a disproportionate number of muscle side effects at this dose. And most of it is generic any way for simvastatin," he added.
The FDA also requires changes to the drug label to add new contraindications and dose limitations for using the drug with certain medicines.
Patients taking Zocor 80 mg daily have an increased risk of muscle injury compared to patients taking lower doses of the drug or other drugs in the same class, the FDA said.
The risk appears to be higher during the first year of treatment, is often the result of interactions with certain medicines and is frequently associated with a genetic predisposition toward simvastatin-related myopathy, the regulator said.
In March 2010, FDA said it was reviewing the safety of simvastatin based on review of data from a large clinical trial and other sources.
While muscle injury, also called myopathy, is a known side effect with all statin medications, higher doses usually pose a greater risk.
Patients with myopathy experience muscle pain, tenderness or weakness, and an elevation of a muscle enzyme in the blood.
The FDA said an estimated 2.1 million patients in the
were prescribed a product containing 80-mg simvastatin in year 2010. United States
According to IMS Health data, simvastatin, including all dose strengths, was the second-most prescribed drug in the
last year. United States
© 2011 Reuters. All rights reserved. Republication or redistribution of Reuters content, including by caching, framing or similar means, is expressly prohibited without the prior written consent of Reuters.